Serotonin is a link between a sick intestine and the brain in autism, scientists suggest.
The neurotransmitter serotonin, also called “the happiness hormone,” is often present in excessive amounts in autistic patients. Unfortunately, it does not make them happier… Serotonin syndrome is well-known in medicine. It is a state when there is too much of the neurotransmitter in the brain. It most commonly occurs in patients with an overdose of antidepressants, or in people taking 5-HTP (5- Hydroxytryptophan). It can be lethally dangerous.
Scientists researching the matter of autism agree on one thing: the serotonin levels are elevated in all autistic patients. This can be detected by blood serum test, content of serotonin in blood platelets, as well as urine testing—by raised levels of 5-HIAA (5-Hydroxyindoleacetic acid), a metabolite of serotonin.
I myself have also noticed it in ONE or Organix tests in my patients. (As an aside, I wonder why a different laboratory, known for testing for organic acids, always shows lower levels of them, even in the same patients…) Elevated 5-HIAA is also seen in disorders and intestinal problems—probably because the liver, irritated by toxins or bacterial translocations, is the main producer of serotonin in the body.
Research also suggests, that one of the reasons for autism may be mutations in the SERT gene, which is responsible for an elevated serotonin reuptake, thus increasing its amount in the brain. This matter is currently being investigated more closely.
While it is yet too early to draw any conclusions, I would like to advise parents against the supplementation of 5-HTP in autistic children, since it may cause an aggravation of the symptoms. If any laboratory test shows a deficit in your child’s serotonin levels, please repeat the test in a different lab—preferably one which reference norms are closer to reality.
- Agitation or anxiety
- Rapid heartbeat
- Loss of coordination
- Changes in blood pressure
- Dilated pupils
- Muscle cramps
- Increased perspiration or dryness of the skin
- Loss of consciousness